Professor Pierre-Louis Lions

Senior Fellow of Hong Kong Institute for Advanced Study, City University of Hong Kong

Professor at the Collège de France

Member of the Academia Europaea

Member of the French Academy of Sciences

Fields Medalist (1994)

Professor Pierre-Louis Lions

Contact Information

Web: Personal Homepage
Professor Pierre-Louis Lions is one of the most prominent experts, worldwide, of the theory of nonlinear partial differential equations. He is a Professor at the prestigious Collège de France in Paris, where he holds the Chair of "Partial Differential Equations and Applications" since 1992. He is also a Professor of Applied Mathematics at l'Ecole Polytechnique in Palaiseau, France, since 2002.

Professor Pierre-Louis Lions has made profound and lasting contributions to the mathematical analysis of the Boltzman equation, the compressible Navier-Stokes equations, the Hamilton-Jacobi equations, the Hartree-Fock equation, image processing, viscosity solutions, concentration compactness, mean field games, and stochastic partial differential equations.

Professor Pierre-Louis Lions is Commandeur in the National Order of the Legion of Honor in France. He is a member of the French Academy of Sciences, of the Accademia dei Lincei, of the Academies of Sciences of Argentina, Chile, and Brazil, of the Academia Europaea, of the Istituto Lombardo, of the Accademia di Napoli, of the French Academy of Technologies, of the World Academy of Sciences (TWAS), and of the Royal Academy of Belgium.

Professor Pierre-Louis Lions has received numerous awards, including the prestigious Fields Medal in 1994, the Grand Prize Ampère from the French Academy of Sciences, the Grand Prize from the INRIA, France, the IBM Prize, and the Philip Morris Prize. He is "Doctor Honoris Causa" at Heriot-Watt University, at City University of Hong Kong, at the Ecole Polytechnique Fédérale de Lausanne, at Bucharest University, and at Narvik University. He is listed as an ISI highly cited researcher.


Major scientific articles

  • “The concentration-compactness principle in the Calculus of Variations, Ann. I.H.P. Anal. Non-lineaire”, 1 (1984), p. 109-145 et 223-283. Riv. Mat. Iberoamericana, 1 (1985), p. 45-121 et p. 145-201.
  • “On the Cauchy problem for Boltzmann equations: global existence and weak stability”. Ann. of Math., 130 (1989), p. 321-366 (avec R.J. Di Perna).
  • “Ordinary differential equations, Sobolev spaces and transport theory”. Inventiores, 98 (1989), p. 511-547 (avec R.J. Di Perna).
  • “Mathematical Topics in Fluid Mechanics”. Oxford Univ. Press, Oxford, Vol. I, 1996 ; Vol. II, 1998.
  • “Thermodynamical limit for Thomas-Fermi type models”. Oxford Univ. Press, Oxford, 1998 (avec I. Catto et C. Le Bris).